Colorado, 2026High Wind in Colorado, March 15, 2026
March 15, 2026 · NWS GLD · 3 events in 3 counties and zones
A strong cold front blasted southeast across northeast Colorado, with high winds ranging from 59 mph to 76 mph in wake of the front during the overnight hours early on the 15th through the day on the 15th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front blasted southeast across northeast Colorado, with high winds ranging from 59 mph to 76 mph in wake of the front during the overnight hours early on the 15th through the day on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 14, 10:43 PM MST, 1 hour 54 minutes earlier. Its key messages:
- Northerly wind gusts at or above 60 mph are forecast in the wake of a strong cold frontal passage early Sunday morning. Winds may continue to be strong through the day Sunday, with the potential for blowing dust.
- Increasing concern for a period of blowing snow this morning across eastern Colorado.
- Next week, expect dry conditions and a day-to-day warming trend culminating in near-record to record high temperatures for the month of March by the end of the work-week (Thu-Fri).
- Fire Weather concerns over East Central Colorado Tuesday through Saturday due to breezy winds with relative humidity values around 15%.
Area forecast discussion, Mar 14, 10:43 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1143 PM MDT Sat Mar 14 2026
.KEY MESSAGES...
- Northerly wind gusts at or above 60 mph are forecast in the
wake of a strong cold frontal passage early Sunday morning.
Winds may continue to be strong through the day Sunday, with
the potential for blowing dust.
- Increasing concern for a period of blowing snow this morning
across eastern Colorado.
- Next week, expect dry conditions and a day-to-day warming
trend culminating in near-record to record high temperatures
for the month of March by the end of the work-week (Thu-Fri).
- Fire Weather concerns over East Central Colorado Tuesday
through Saturday due to breezy winds with relative humidity
values around 15%.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 1128 PM MDT Sat Mar 14 2026
Cold front is currently moving across the Nebraska Panhandle as of
05Z. Dust RGB shows some plumes of dust or smoke or both coming off
of the fires across western Nebraska so this will need to be watched
to see if it continues into the forecast area as the front continues
to plow through. Still have concerns of a wall of dust with the
front as it moves through the area due to favorable mixing
heights and capped 2-2.5km lapse rates moving right along with
the leading edge of the front. 0-2km lapse rates are marginally
favorable as well around 7-8 c/km but with the NASASPORT 0-10cm
soil moisture less than 5% I feel this is enough to overcome the
marginal nature of the lapse rates. The only variable that
could derail a haboob is how strong the winds are with the
initial surge as forecast soundings differ on how strong the
winds are with the frontal passage ranging from 45mph-70mph.
Rain and snow eventually becoming all snow is forecast to develop
across western portions of the forecast area but primarily
across eastern Colorado where omega is a bit stronger. Snow is
forecast to develop around 10Z or so and by that time we should
be post frontal enough that the snow will become powdery and
should be easily blown around due to the strength of the winds.
Have added in patchy blowing snow across Kit Carson and
Cheyenne counties in COlorado for the morning hours. Any
accumulation looks to be minimal at best.
Continued cold air advection is forecast to continue through
the day Sunday along with strong to damaging winds. Wind gusts
up to 70mph remain forecasted as well. Blowing dust continues to
remain a concern through out most of the day due to strong
winds and dry soil across the area. Mixing heights and lapse
rates continue to remain favorable for plumes of dust to
develop. Towards the mid to late afternoon mixing heights do
increase some the surface visibility restrictions may become a
bit less significant but a haze could end up developing
impacting air quality. A potential mitigating factor to any
blowing dust is if the precipitation can be a bit more
widespread than currently anticipated and could provide at
least some of a wetness to the top soil. So dust is still not a
slam dunk hazard quite yet. Smoke from the wildfires in Nebraska
remains forecast as well to move into the area which may also
reduce visibility and air quality. Continue to go with the
cooler side of guidance for high temperatures as cold fronts
are typically more shallow and colder than what guidance
suggests. Daytime high temperatures remain forecast around
freezing for the entire area.
Winds are forecast to gradually decrease in intensity during
the afternoon from west to east as the leading edge of a
surface high moves in from the northwest. Much lower dew points
in the single digits are forecast and along with the lessening
of wind by sunrise especially across the west have dropped
overnight lows a bit further as breaks in the clouds are
forecast to occur. Wind chills may locally fall to as low as 10
below but wind chills in the single digits below zero are
forecast across the entire area. A lingering 500mb vorticity
maxima is forecast to move across eastern Colorado during the
evening hours which may again lead to some light snow to
develop.
Monday we begin warming up again with highs in the low 40s across
the east in closer response to the colder air from the cold
front to the upper 40s across the west. Dry dew points remain
forecast to be in place resulting in humidity values falling
into the mid to upper teens but winds are currently forecast to
be less than 20 mph reducing any fire weather concerns.
Overnight low temperatures into Tuesday morning are forecast to
fall into the 20s across the area.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 1137 PM MDT Sat Mar 14 2026
A long wave ridge over the Great Basin will dominate the weather
pattern for the majority of next week. Looking at probabilities for
highs during the latter half of the week, the current forecast looks
well on track. Would not be surprised if highs end up being warmer
than forecast especially on Friday when the ridge is most
pronounced with the GFS indicating 591dam high pressure across
the SW CONUS.
The main concern for next week will be fire weather. Relative
humidity values will fall to around 15% across most if not all
of the area for the good majority of the week. Currently Tuesday
and Wednesday have the potential to be the breeziest with an
increasing 850mb jet embedded within the northwest flow. Wind
gusts of 30-35 mph are forecast Tuesday favoring the northwest
portion of the area. With anticipated deep mixing in place
would not be surprised if each afternoon localized gusts to 25
mph would occur.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1003 PM MDT Sat Mar 14 2026
Tricky aviation forecast as there is potential for blowing dust
as a cold front moves through the area around or a little after
06Z. Visibility could fall below 1SM with the front but
confidence in that impacting either terminal at this time is
low so will not include but watch for AMD. Wind gusts in excess
of 45 knots are forecast for each terminal behind the front but
could be in excess of 50 knots as well. These winds are forecast
to continue through the day Sunday. Will also need to keep an
eye on rain/snow potential for each terminal which could lower
visibility as well due to the wind. Smoke from western Nebraska
fires may also lower visibility. Winds are forecast to finally
let up around 03Z Monday but still be breezy at MCK.
&&
.FIRE WEATHER...
Issued at 315 AM MDT Sat Mar 14 2026
Tonight a potent cold front is forecast to move through the
area with a surge of wind gusts in excess of 60 mph. Should a
fire be ongoing this will create a dangerous situation not only
due to the wind shift but also with the surge of stronger winds.
These winds are forecast to continue through the day Sunday as
well with potentially a longer lived period of sustained winds
of 35-45 mph across the area. The cooler temperatures in wake of
the cold front helps keep GFDI values in the Very High category
precluding the need currently for an extension to the current
Red Flag Warning or a separate one for Sunday; there could be
some wetting rain/snow with the front as well which further
decreases the need for another Red Flag Warning for Sunday.
Should a fire still be ongoing on Sunday be aware that high
temperatures are forecast to be near or even below freezing for
the day which would pose problems for any response to a fire
with the potential for hoses to freeze.
Fire weather concerns may continue through the next week as well
with a strong signal for well above normal temperatures
especially by the end of the week. Regional ERC forecasts from
NIFC show ERC's returning into the 90th percentile. At this time
there is no strong signal for a windy day but with deep mixing
most likely due to the warmer temperatures daily wind gusts at
least in the 20-25 mph range may be possible.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 8 PM MDT /9 PM CDT/ Sunday for
KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 8 PM MDT Sunday for COZ090>092.
NE...High Wind Warning until 8 PM MDT /9 PM CDT/ Sunday for
NEZ079>081.
&&
SHORT TERM...Trigg
LONG TERM...JTL/Trigg
AVIATION...Trigg
FIRE WEATHER...TriggHazardous weather outlook, Mar 14, 11:06 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1206 AM MDT Sun Mar 15 2026
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160615-
Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Dundy-Hitchcock-Red Willow-
1206 AM MDT Sun Mar 15 2026 /106 AM CDT Sun Mar 15 2026/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning will be in effect for the entire area beginning
at midnight MDT / 1 AM CDT as a strong cold front sweeps across the
area tonight into early Sunday morning shifting winds to the
northwest. Wind gusts in excess of 60 mph and sustained winds of
35-45 mph will lead to dangerous travel conditions for high profile
vehicles. These winds may also produce pockets of blowing dust, smoke
from fires in western Nebraska or snow with less than a mile
visibility. Air quality could also be impacted due to the dust and
smoke.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.
In the hours before
Local storm report, Mar 14, 8:46 PM MST, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
946 PM MDT Sat Mar 14 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
03/14/2026 M58 MPH Sherman KS ASOS
ASOS reports the gust.
&&
TriggLocal storm report, Mar 14, 11:53 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1253 AM MDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM Non-Tstm Wnd Gst 8 NNE Culbertson 40.34N 100.80W
03/14/2026 M59 MPH Hitchcock NE Public
Ambient weather station named
Weather-Station_Hock reported the wind gust.
There was some virga in the area when the
gust occurred.
&&
TriggHigh Wind, Kit Carson County
- When
- March 15, 12:37 AM MST to 12:30 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Gusts up to 59 mph were measured at Kit Carson County Airport, and also eight miles north-northwest of Bethune.
High Wind, Yuma County
- When
- March 15, 2:05 AM MST to 9:30 AM MST
- Where
- Yuma County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Gusts ranging from 58 to 65 mph were measured seven miles north of Beecher Island.
High Wind, Cheyenne County
- When
- March 15, 2:33 AM MST to 10:56 AM MST
- Where
- Cheyenne County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
A 76 mph gust was measured one mile west of Kit Carson. Additional reported gusts across the county range from 68 mph to 74 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323009, 1323019, 1323008.